Alert archive / Montana / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 140, NWS Great Falls, MT

August 31, 2008Beaverhead County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Aug 31, 2008, 3:37 PM MDT for Beaverhead County, Montana. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 31, 2008, 3:37 PM MDT (21:37 UTC)
Expired
Aug 31, 2008, 4:15 PM MDT
In force
38 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon

County Beaverhead County, MT

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 9.6 hours before the alert went out and 313 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2008-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2008-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
645 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
273 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 2:50 PM MDT, 47 minutes earlier.

Area forecast discussion, Aug 31, 2:50 PM MDT, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
250 PM MDT SUN AUG 31 2008

.DISCUSSION...
TONIGHT THROUGH TUESDAY...UPPER LEVEL TROUGH WILL CONTINUE TO
AMPLIFY/DIG INTO THE WESTERN U.S. TONIGHT THROUGH MONDAY MAINTAINING A
MOIST AND UNSTABLE SW FLOW ALOFT OVER THE REGION. UPPER LEVEL JET
ENERGY...MID LEVEL FORCING AND LOW LEVEL MOIST UPSLOPE FLOW WILL
MAINTAIN MOIST CONDITIONS WITH WIDESPREAD PRECIPITATION TONIGHT
ACROSS NORTH CENTRAL MT...ENHANCED AT TIMES BY WAVES OF
CONVECTIVE PRECIPITATION AS CONVECTION UPSTREAM ROTATES NORTH INTO
THE REGION. PRECIPITATION WILL INCREASE IN COVERAGE OVER SW AND
CENTRAL MT TONIGHT AS WELL AS A SHORTWAVE ROTATES UP FROM SW.
STRONG CONVECTION IS POSSIBLE OVER SW MT ZONES EARLY THIS EVENING
WHERE THE AIRMASS IS MOST UNSTABLE DUE TO LESSER CLOUD-COVER THIS AFTERNOON.
THE MAIN TROUGH AXIS SHIFTS TO THE NORTHERN/CENTRAL ROCKIES MONDAY
WITH A MID LEVEL CIRCULATION LIFTING NE ACROSS THE STATE THROUGH
THE DAY FOR CONTINUED WIDESPREAD SHOWERS AND MUCH BELOW NORMAL
TEMPERATURES. COOLEST TEMPS WILL BE ACROSS NORTH CENTRAL MT WHERE
HIGH TEMPERATURES MONDAY WILL BE MORE THAN 20 DEGREES BELOW
SEASONAL AVERAGES AND ONLY IN TO UPPER 40S TO NEAR 50 AT LOWER
ELEVATIONS. SNOW LEVELS FALL TO NEAR 6500 FEET NEAR THE CANADIAN
BORDER AND 7000-8000 FEET ACROSS CENTRAL AND SW MT TONIGHT THROUGH
MONDAY MORNING. EXPECT SEVERAL INCHES OF SNOW ABOVE 7000-8000 FEET OVER
THE MTNS OF CENTRAL AND NW ZONES...BUT ONLY MINOR ACCUMULATIONS AT
BEST DOWN AT PASS LEVELS SO HIGHLIGHTS ARE NIGHT ANTICIPATED. THE
UPPER TROUGH PULLS EAST OF THE REGION MONDAY NIGHT FOR DIMINISHING
PRECIPITATION WITH DRY CONDITIONS ON TUESDAY AS WEAK HIGH PRESSURE
BUILDS OVER THE AREA. HOENISCH

TUESDAY NIGHT THROUGH SUNDAY...A BROAD UPPER LEVEL TROUGH WILL BE
OVER THE WESTERN U.S FOR A NORTHWESTERLY FLOW ALOFT. THERE WILL BE
SEVERAL WEAK UPPER LEVEL DISTURBANCES IN THE FLOW...TO BRING
ISOLATED TO SCATTERED SHOWERS WITH COOL TEMPERATURES THROUGH
FRIDAY. DRIER AND WARMER AIR WILL MOVE INTO THE REGION BY SATURDAY
AND SUNDAY FOR NEAR SEASONAL AVERAGE TEMPERATURES AND MOSTLY DRY
CONDITIONS. WILLIAMSON DC

&&

.AVIATION...
UPDATED 1721Z
A DEEP UPPER LEVEL LOW PRESSURE TROF IS APPROACHING THE ROCKIES. THE
AIRMASS WILL BECOME INCREASINGLY MOIST WITH WIDESPREAD RAIN
SPREADING ACROSS THE AREA. AREAS OF MVFR CIGS ARE EXPECTED ACROSS
NORTH CENTRAL MONTANA THIS AFTERNOON WITH AREAS OF IFR CIGS
DEVELOPING DURING THE EVENING AND LASTING THROUGH MONDAY. VFR
CONDITIONS CURRENTLY OVER SOUTHWEST MONTANA WILL DETERIORATE DURING
THE EVENING WITH WIDESPREAD MVFR CIGS AND VSBYS EXPECTED TO DEVELOP
DURING THE EVENING...WIDESPREAD IFR CIGS ARE EXPECTED AFTER MIDNIGHT
THROUGH MONDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  42  48  40  65 / 100 100  40   0
CTB  39  48  34  62 /  80  70  20   0
HLN  45  50  40  66 / 100 100  40   0
BZN  42  52  34  67 /  90  70  60  10
WEY  38  50  32  57 /  60  70  60  10
DLN  40  49  31  61 /  70  80  40  10
HVR  41  48  35  65 / 100 100  40  10
LWT  40  45  34  61 /  90  90  70  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HOENISCH
LONG TERM...WILLIAMSON DC
AVIATION...ZELZER

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Aug 31, 5:49 AM MDT, 9 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
549 AM MDT SUN AUG 31 2008

MTZ008>015-044>055-011200-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
549 AM MDT SUN AUG 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

A STRONG PACIFIC STORM SYSTEM WILL BRING WIDESPREAD RAIN AND MUCH
COOLER TEMPERATURES. ACCUMULATING SNOW IS ALSO POSSIBLE AT THE
HIGHER ELEVATIONS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WIDESPREAD RAIN...MOUNTAIN SNOW AND COOLER TEMPERATURES WILL
CONTINUE MONDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 12:07 AM MDTSevere Thunderstorm WarningTFXCascade, Chouteau, Teton38 min
Aug 31, 12:48 AM MDTSevere Thunderstorm WarningTFXChouteau, Liberty, Pondera, Teton42 min
Aug 31, 3:49 PM MDTFlash Flood WatchTFX5 hr
Aug 31, 4:01 PM MDTSevere Thunderstorm WarningTFXCascade, Judith Basin, Meagher44 min

Nearby

Severe Thunderstorm Warnings in Montana, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.